Hail, Clay
- When
- July 14, 2:20 PM EST
- Where
- Clay County, 4.41 mi WNW of Mill Creek
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.070, -81.950
Nickel size hail was reported near Middleburg.
Afternoon instability combined with forcing from the sea breezes spawned several severe storms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Afternoon instability combined with forcing from the sea breezes spawned several severe storms during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 14, 1:45 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 PM EDT MON JUL 14 2014 .SHORT TERM /THROUGH TONIGHT/... GULF COAST SEA BREEZE IS TAKING OFF AND RUSHING INLAND WITH A BAND OF NUMEROUS STORMS PUSHING PAST GAINESVILLE AND STARKE. MEANWHILE ON THE ATLANTIC SIDE...THE SBRZ GOT A LATE START BUT IS NOW NEARING I-95 IN NE FL. APPEARS THAT A COLLISION WILL OCCUR OVER CLAY AND PUTNAM COUNTIES BTWN 3 AND 4 PM. HI-RES MODELS SHOW HIGHEST CONCENTRATION OF STORMS OVER OUR EASTERN ZONES SOUTH OF JAX WITH ISOLATED CONVECTION ELSEWHERE. STORMS ARE MOVING A LITTLE FASTER TODAY...BUT AS THEY MERGE OVER THE NEXT COUPLE HOURS...WE WILL SEE MORE STORMS OVER THE SAME AREAS AND POSSIBLY LOCALIZED FLOODING. HEAVY RAINS...DEADLY LIGHTNING AND GUSTY WINDS ARE EXPECTED. SKIES WILL BEGIN TO CLEAR THIS EVENING...THEN RESIDUAL LOW LEVEL MOISTURE WILL ALLO LOW CLOUDS AND PATCHY GROUND FOG TO FORM AFTER MIDNIGHT. TEMPS ARE EXPECTED TO BE NEAR NORMAL. .LONG TERM... OVERALL LOOKING AT A WET MIDWEEK AS THE DEEP UPPER LEVEL LOW- SHORT WAVE TROUGH OVER THE GREAT LAKES STATES DIGS SOUTH AND DRAGS THE FRONTAL SYSTEM OVER THE LOCAL FORECAST AREA. SO FOR TUESDAY LOOKING LIKE SOME ENHANCED AFTERNOON CONVECTION OVER SOUTHEAST GEORGIA WITH A CONTINUING FLORIDA STORM MOVEMENT FROM THE NATURE COAST ACROSS NORTHERN FLORIDA. ON WEDNESDAY...THE FRONTAL SYSTEM TAKES ON AN WEST TO EAST ORIENTATION AND SLOWLY DROPS ACROSS THE FLORIDA-GEORGIA STATE LINE. WITH 50-60 PERCENT POPS ACROSS MUCH OF NORTH FLORIDA AND SOME DRYING OVER SOUTHERN GEORGIA. THURSDAY...THE FRONT DRAGS FURTHER SOUTH WITH MOST OF THE ACTION ACROSS OUR SOUTHERN FORECAST AREA AND VERY DRY AIR...FOR JULY...NORTH OF INTERSTATE 10. FRIDAY AND SATURDAY...THE DRY AIR DOES NOT LAST VERY LONG AS THE NEXT UPPER LEVEL SHORTWAVE-IMPULSE MOVES ACROSS THE UPPER GULF COAST OPENING UP THE NORTHERN GULF MOISTURE AND LEADING TO ENHANCED AFTERNOON AND EVENING POPS ON SATURDAY. SUNDAY AND MONDAY...LOW PRESSURE LOOKS LIKE IT WILL BE DEVELOPING OVER THE AREA WITH A GOOD CHANCE OF RAIN MOST OF THE DAY BOTH DAYS. && .AVIATION... PREVAILING VFR EXCEPT NEAR TSRA. HAVE VCTS AGAIN THIS AFTN AT THE TERMINALS. STORM CHANCES ARE MUCH LOWER AT SSI AND WILL NOT ADD A TEMPO FOR TSRA. CIGS WILL GENERALLY BE 3-5 KFT. && .MARINE... WINDS ARE SE OVER NEARSHORE WATERS IN RESPONSE TO A SEA BREEZE. OTHERWISE S TO SW WINDS PREVAIL. A LOW PRESSURE SYSTEM WILL DIVE INTO THE SERN STATES TONIGHT...THEN LIFT NE ON WEDNESDAY NIGHT. WHILE THE COLD FRONT ASSOCIATED WITH THIS LOW IS NOT EXPECTED TO MOVE ACROSS AREA WATERS...THE INCREASED PRESSURE GRADIENT WILL LEAD TO SOMEWHAT ELEVATED WINDS AND SEAS. RIP CURRENTS: LOW RISK THROUGH MID WEEK. && .PRELIMINARY POINT TEMPS/POPS... AMG 73 93 71 93 / 20 70 70 40 SSI 75 91 76 89 / 20 50 50 50 JAX 74 93 74 91 / 30 60 60 60 SGJ 75 90 75 89 / 30 60 60 70 GNV 72 92 73 91 / 30 60 60 60 OCF 72 92 73 89 / 30 50 50 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && TRABERT/SANDRIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 330 AM EDT MON JUL 14 2014 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-150900- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 330 AM EDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. A FEW STRONG STORMS WILL BE POSSIBLE WITH GUSTY WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THUNDERSTORMS ARE LIKELY TUESDAY AND WEDNESDAY. A FEW STRONG TO SEVERE STORMS WITH GUSTY WINDS AND HAIL WILL BE POSSIBLE. MAINLY AFTERNOON AND EVENING SCATTERED THUNDERSTORMS ARE EXPECTED FOR THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1137 AM EDT MON JUL 14 2014
FLZ035-141630-
GILCHRIST-
1137 AM EDT MON JUL 14 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GILCHRIST
COUNTY FOR EXCESSIVE LIGHTNING VALID UNTIL 1230 PM EDT...
AT 1137 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES
WEST OF BELL TO 16 MILES SOUTH OF TRENTON...MOVING NORTHEAST AT 10
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TRENTON
AND BELL THROUGH 1230 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE
A COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2964 8296 2970 8296 2974 8294 2976 8296
2980 8293 2982 8294 2984 8290 2991 8286
2993 8281 2956 8267 2955 8276 2958 8278
2958 8296 2961 8298
TIME...MOT...LOC 1537Z 225DEG 10KT 2980 8303 2940 8287
SANDRIKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1241 PM EDT MON JUL 14 2014
FLZ021-022-035-036-141730-
ALACHUA-COLUMBIA-GILCHRIST-SUWANNEE-
1241 PM EDT MON JUL 14 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA...
COLUMBIA...GILCHRIST AND SUWANNEE COUNTIES FOR EXCESSIVE LIGHTNING
VALID UNTIL 130 PM EDT...
AT 1241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM BRANFORD TO
7 MILES SOUTHWEST OF FORT WHITE TO 15 MILES SOUTHWEST OF HIGH
SPRINGS...MOVING NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND GRADY...BRANFORD...OBRIEN...HILDRETH...
ICHETUCKNEE SPRING...FORT WHITE...COLUMBIA...HIGH SPRINGS...OLENO
STATE PARK AND LAKE CITY THROUGH 130 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3002 8301 3031 8275 3011 8252 3003 8253
3001 8257 2999 8258 2994 8250 2984 8250
2956 8276 2958 8280 2978 8282 2985 8290
2988 8288 2989 8292 2995 8293
TIME...MOT...LOC 1641Z 218DEG 17KT 2999 8291 2986 8276
2967 8274
SANDRIKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
118 PM EDT MON JUL 14 2014
FLZ021-022-035-036-040-141800-
ALACHUA-COLUMBIA-GILCHRIST-MARION-SUWANNEE-
118 PM EDT MON JUL 14 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA...
COLUMBIA...GILCHRIST...SUWANNEE AND MARION COUNTIES FOR EXCESSIVE
LIGHTNING VALID UNTIL 200 PM EDT...
AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES EAST OF
ICHETUCKNEE SPRING TO 4 MILES NORTHWEST OF ALACHUA TO 17 MILES SOUTH
OF ARCHER...MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND ICHETUCKNEE SPRING...HILDRETH...NEWBERRY...
HIGH SPRINGS...FORT WHITE...ARCHER...ALACHUA...OLENO STATE PARK AND
LA CROSSE THROUGH 200 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE
A COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2921 8241 2948 8241 2948 8255 2953 8257
2953 8265 2956 8266 2956 8273 2977 8274
3003 8289 3003 8254 3003 8253 3001 8257
2998 8257 2994 8252 2992 8241 2989 8240
2984 8228 2985 8224 2980 8217 2921 8220
TIME...MOT...LOC 1718Z 270DEG 14KT 2997 8270 2980 8251
2928 8253
SANDRIKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
249 PM EDT MON JUL 14 2014
FLZ023-025-030>032-036-037-141930-
ALACHUA-BAKER-BRADFORD-CLAY-DUVAL-PUTNAM-UNION-
249 PM EDT MON JUL 14 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...
BRADFORD...BAKER...ALACHUA...PUTNAM...UNION AND DUVAL COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...
AT 249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
LAWTEY TO 5 MILES SOUTHEAST OF KINGSLEY TO 2 MILES SOUTHWEST OF
MELROSE LANDING...MOVING NORTHEAST AT 20 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CAMP BLANDING...LAKE
GENEVA...KINGSLEY...KEYSTONE HEIGHTS...STARKE...LAWTEY...MELROSE...
ELLERBEE...MELROSE LANDING AND PUTNAM HALL THROUGH 330 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2975 8161 2957 8208 2983 8212 3017 8224
3038 8187 3013 8161 3012 8168 3003 8169
2996 8160 2989 8161 2987 8159
TIME...MOT...LOC 1849Z 242DEG 19KT 3013 8206 2991 8193
2965 8197
NELSONThe Jacksonville radar (KJAX), 52 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
Nickel size hail was reported near Middleburg.
A tree fell on a home with minimal structure damage at 1600 block of Nighowl Trail. The time of damage was based on radar, and the cost of damage was estimated for inclusion of the event in StormData.
A spotter reported tree limbs blown down southwest of Oakleaf Plantation.
Trees were blown down in Windsor Park subdivision in eastern Jacksonville. The time of damage was based on radar.
Several trees were blown down in the Danforth Subdivision off of Hodges Blvd. The time of damage was based on radar.
Dime to penny size hail was reported near Kernan Blvd and McCormick Rd.
A tree was blown down near the intersection of Hodges Blvd and Beach Blvd. The time of damage was based on radar data.
The Weatherflow sensor at Buck Island measured a wind gust to 70 mph.
Three crepe myrtle trees were blown down near Codys Corner at the intersection of State 11 and County Road 304. Wind gusts were estimated between 50-55 mph. The cost of damage was estimated for the event to be included in Storm Data.
A tree was blown down into power lines which fell near the intersection of State Road 100 and Woodland Street in Bunnell. The cost of damage was estimated for the event to be included in Storm Data.
A tree and power lines were blown down along Foster Lane. The cost of damage was estimated for the event to be included in Storm Data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532664, 532666, 532678, 532667, 532668, 532665, 532669, 532672, 532670, 532671, 532673.